Alabama, 2003

Flood in Alabama, April 7, 2003

April 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 7:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 6, 7:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
833 PM CDT SUN APR 06 2003

BUSY EVENING ACROSS THE AREA.  LARGE AREA OF SHOWERS/THUNDERSTORMS
IS ENTERING THE WESTERN SECTIONS OF THE AREA AT THIS TIME.  MUCH
OF THE WESTERN SECTIONS UNDER A TORNADO WATCH.  LOOKING AT LOCAL
RADARS EXPECT WIDESPREAD SHOWERS/THUNDERSTORMS DURING THE OVERNIGHT
HOURS.  WILL UPDATE ZONES TO RAISE THE POPS ACROSS MGM AREA AND
POINTS EAST AND ALSO ADD SOME POSSIBLE SEVERE WORDING.

.BHM...NONE.
Hazardous weather outlook, Apr 6, 12:02 PM CST, 11 hours 58 minutes before
ALZ011>015-017>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.

A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME.  THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT.  THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY.  SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.

In the hours before

Local storm report, Apr 6, 6:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    LIVINGSTON                AL   WIND DAMAGE
04/06/03   SUMTER                         A FEW TREES DOWN ON
                                          COUNTY ROAD 12 JUST WEST
                                          OF LIVINGSTON. REPORTED
                                          BY SUMTER COUNTY EMA.

0625 PM    DUNCANVILLE               AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     A FEW TREES DOWN ON HWY
                                          69.  REPORTED BY THE FIRE
                                          DEPARTMENT.

0630 PM    DUNCANVILLE               AL   FUNNEL CLOUD
04/06/03   TUSCALOOSA                     MEDIA REPORTED FUNNEL
                                          CLOUD NEAR DUNCANVILLE.

0637 PM    10 W DUNCANVILLE          AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     A FEW TREES DOWN FROM
                                          NEAR DUNCANVILLE TO
                                          BROOKWOOD. REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0644 PM    COALING                   AL   0.75 IN HAIL
04/06/03   TUSCALOOSA                     MEDIA REPORTED PENNY SIZE
                                          HAIL AT COALING EXIT ON
                                          INTERSTATE 20/59.

0644 PM    COTTONDALE                AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     SHINGLES BLOWN OFF ROOF.
Special weather statement, Apr 6, 8:45 PM CST, 3 hours 15 minutes before
ALZ011>015-017-022>025-030>035-039>042-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
945 PM CDT SUN APR 06 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 108...

  BIBB...BLOUNT...FAYETTE...JEFFERSON...LAMAR...
  MARION...PICKENS...SHELBY...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 108
WHICH IS IN EFFECT UNTIL 1 AM ..

  AUTAUGA...CHILTON...DALLAS...GREENE...HALE...
  LOWNDES...MARENGO...PERRY...SUMTER...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sumter

When
April 7, 12:00 AM CST to 11:59 PM CST
Where
Sumter forecast zone
Property damage
$85,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Widespread rainfall of 4 to 6 inches occurred from the evening of the 6th through the morning hours of the 7th, with locally greater totals reported, especially in parts of the Sucarnoochee basin. The Sucarnoochee River at Livingston rose some 22 feet in 12 hours and eventually crested at 28.79 feet. This produced widespread lowland flooding along the river, with flooding of some residential areas in Southeast Livingston and in the Bellamy area. Twenty five residences were forced to evacuate from the flood waters in Livingston, and 26 residences were evacuated in the Bellamy area. Additionally numerous other homes in these areas were cutoff by flood waters. The combination of flash flooding and river flooding in Sumter county also damaged numerous county and secondary roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353794.